Tardive dyskinesia (TD) is a neurologic syndrome. It results from prolonged use of neuroleptic drugs (also called antipsychotic drugs). This class of drugs is used to treat psychiatric conditions, like schizophrenia]]> . TD consists of:
- Abnormal twisting movements
- Abnormal postures due to sustained muscle contractions
It is unclear exactly why TD develops. Long-term use of neuroleptic drugs can cause changes in the chemistry in the brain that lead to the symptoms. Nerve cells may also become overly sensitive to certain substances, such as neurotransmitters in the brain. Not everyone who takes these drugs develops TD.
A risk factor is something that increases your chance of getting a disease or condition. Risk factors for TD include:
Use of neuroleptic drugs, especially if:
- Taken in high doses
- Taken for a long time, especially more than six months
- Age: 54 or older
- Sex: female
- Possible genetic factor
Having a disease that may require use of neuroleptic drugs, such as:
- Mood disorders]]> or other psychiatric disorders
- Behavior problems that occur with psychiatric or neurologic disorders (eg, agitation in ]]>Alzheimer’s disease]]> )
- Digestive disorders such as:
- ]]>Parkinsonism]]> caused by neuroleptic drugs
TD causes repetitive movements. Movements usually occur in the face, mouth, limbs, or trunk. The movements are involuntary and serve no purpose. They may occur occasionally or all of the time. They may be barely noticeable or very pronounced. Symptoms may begin while on the drug or within weeks of stopping it. They can worsen with:
- Moving other parts of the body
- Taking certain drugs
Symptoms my decrease with:
- Purposely moving the affected body part
Symptoms may include:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
The doctor will ask about your symptoms and medical history. She will also do a physical exam. Other disorders can cause symptoms similar to those of TD. The doctor will rule out other disorders before making a diagnosis. There is no specific test for TD.
Tests may include:
- Blood tests to check electrolytes and blood chemistry
- CT scan]]> —a type of x-ray that uses a computer to make pictures of structures inside the head
- ]]>MRI scan]]> —a test that uses magnetic waves to make pictures of structures inside the brain
CT Scan of the Head
To treat TD, your doctor may:
- Stop the neuroleptic medication
- Lower the dose
- Switch you to a different medication (eg, an atypical antipsychotic)
- Recommend vitamin B6]]> or ]]>vitamin E]]> to reduce the risk of worsening symptoms—These vitamins are still being studied.
Symptoms may decrease over time even if you continue to take the neuroleptic drug. Younger people tend to do better.
Some medications may help decrease symptoms, such as:
- ]]>Trihexyphenidyl]]> (Artane, Trihexane)
- ]]>Reserpine]]> (Serpalan)
- ]]>Propranolol]]> (Inderal)
- ]]>Clonidine]]> (Catapres)
- ]]>Baclofen]]> (Lioresal)
- Sedatives (benzodiazepines), such as:
- Antiseizure drugs, such as:
- Antipsychotic drugs that may help with movement disorders (eg, sulpiride, oxypertine, tiapride) and other medications, such as L-dopa (a type of amino acid)
If you need neuroleptic drugs to control a psychiatric disorder, consider these guidelines to help prevent TD:
Talk with your doctor about:
- Risks and benefits of the medication
- Whether the dose is right for you and how well the drug is working
- Other medications you can try that have less risk of TD
- Whether you can take a "drug holiday," to take a break from using the medication
- Even a small symptom of TD that you have—Early treatment works best.
- Do not stop taking your medication without first talking to your doctor. If you stop the drug right away, it may trigger TD.
- See your doctor every three months.
National Alliance for the Mentally Ill
National Institute of Neurological Disorders and Stroke
Canadian Mental Health Association
Mental Health Canada
Bai YM, Yu SC, Lin CC. Risperidone for severe tardive dyskinesia: a 12-week randomized, double-blind, placebo-controlled study. J Clin Psychiatry . 2003;64:1342-1348.
Bradley WG, Daroff RB, Fenichel G, Jankovic J. Neurology in Clinical Practice. 4th ed. Butterworth Heinemann; 2003. Available at: http://www.nicp.com/content/default.cfm . Accessed November 4, 2007.
Cecil RL, Goldman L, Bennett JC. Cecil Textbook of Medicine. 21st ed. Philadelphia, PA: WB Saunders Co; 2000.
Conn HF, Rakel RE. Conn's Current Therapy 2001. 53rd ed. Philadelphia, PA: WB Saunders Co; 2001.
Griffith's 5-Minute Clinical Consult. Baltimore, MD: Lippincott Williams & Wilkins; 2001.
Kinon BJ, Jeste DV, Kollack-Walker S, Stauffer V, Liu-Seifert H. Olanzapine treatment for tardive dyskinesia in schizophrenia patients: a prospective clinical trial with patients randomized to blinded dose reduction periods. Prog Neuropsychopharmacol Biol Psychiatry . 2004;28:985-996.
McGrath JJ, Soares KV. Neuroleptic reduction and/or cessation and neuroleptics as specific treatments for tardive dyskinesia. Cochrane Database Syst Rev . 2006;CD000459.
Meco G, Fabrizio E, Epifanio A, et al. Levetiracetam in tardive dyskinesia. Clin Neuropharmacol . 2006;29:265-268.
Primary Care Medicine. 4th ed. Lippincott Williams & Wilkins; 2000.
Psychiatry. Philadelphia, PA: WB Saunders Co; 1997.
Sachdev PS. The current status of tardive dyskinesia. Australian and New Zealand Journal of Psychiatry. 2000;34:355-369.
Tardive dyskinesia. DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php . Updated January 2009. Accessed February 11, 2009.
Noble J, Greene HL. Textbook of Primary Care Medicine. 3rd ed. St. Louis, MO: Mosby Inc; 2001.
Thema B, Srivastava V, Tiwari AK. Genetic underpinnings of tardive dyskinesias: passing the baton to pharmacogenetics. Pharmacogenomics. 2008;9:1285-1306.
Last reviewed January 2009 by ]]>Rimas Lukas, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.